How many claritin can I take in 24 hours?

Contents

Claritin-D 24 Hour Allergy & Congestion

Generic Name: Loratadine and Pseudoephedrine (lor AT a deen & soo doe e FED rin)
Brand Name: Alavert Allergy and Sinus, Allergy Relief-D, Claritin-D 12 Hour Allergy & Congestion, Claritin-D 24 Hour Allergy & Congestion, Loratadine-D 12 Hour, …show all 6 brand names.Loratadine-D 24 Hour

Medically reviewed by Drugs.com. Last updated on Jun 14, 2019.

  • Overview
  • Side Effects
  • Dosage
  • Interactions
  • Pregnancy
  • Reviews
  • More

Uses of Claritin-D 24 Hour Allergy & Congestion:

  • It is used to treat nose stuffiness.
  • It is used to ease allergy signs.

What do I need to tell my doctor BEFORE I take Claritin-D 24 Hour Allergy & Congestion?

  • If you have an allergy to loratadine, pseudoephedrine, or any other part of Claritin-D 24 Hour Allergy & Congestion (loratadine and pseudoephedrine).
  • If you are allergic to any drugs like this one, any other drugs, foods, or other substances. Tell your doctor about the allergy and what signs you had, like rash; hives; itching; shortness of breath; wheezing; cough; swelling of face, lips, tongue, or throat; or any other signs.
  • If you have taken certain drugs for depression or Parkinson’s disease in the last 14 days. This includes isocarboxazid, phenelzine, tranylcypromine, selegiline, or rasagiline. Very high blood pressure may happen.

This is not a list of all drugs or health problems that interact with Claritin-D 24 Hour Allergy & Congestion (loratadine and pseudoephedrine).

Tell your doctor and pharmacist about all of your drugs (prescription or OTC, natural products, vitamins) and health problems. You must check to make sure that it is safe for you to take Claritin-D 24 Hour Allergy & Congestion (loratadine and pseudoephedrine) with all of your drugs and health problems. Do not start, stop, or change the dose of any drug without checking with your doctor.

What are some things I need to know or do while I take Claritin-D 24 Hour Allergy & Congestion?

  • Tell all of your health care providers that you take Claritin-D 24 Hour Allergy & Congestion (loratadine and pseudoephedrine). This includes your doctors, nurses, pharmacists, and dentists.
  • Do not take more than what your doctor told you to take. Taking more than you are told may raise your chance of very bad side effects.
  • Do not take Claritin-D 24 Hour Allergy & Congestion (loratadine and pseudoephedrine) for longer than you were told by your doctor.
  • Avoid driving and doing other tasks or actions that call for you to be alert until you see how Claritin-D 24 Hour Allergy & Congestion (loratadine and pseudoephedrine) affects you.
  • Avoid drinking alcohol while taking Claritin-D 24 Hour Allergy & Congestion (loratadine and pseudoephedrine).
  • Talk with your doctor before you use other drugs and natural products that slow your actions.
  • Use with care in children. Talk with the doctor.
  • Do not give Claritin-D 24 Hour Allergy & Congestion (loratadine and pseudoephedrine) to a child younger than 12 years old without first checking with the doctor.
  • If you are 65 or older, use Claritin-D 24 Hour Allergy & Congestion (loratadine and pseudoephedrine) with care. You could have more side effects.
  • Tell your doctor if you are pregnant or plan on getting pregnant. You will need to talk about the benefits and risks of using Claritin-D 24 Hour Allergy & Congestion (loratadine and pseudoephedrine) while you are pregnant.
  • Tell your doctor if you are breast-feeding. You will need to talk about any risks to your baby.

How is this medicine (Claritin-D 24 Hour Allergy & Congestion) best taken?

Use Claritin-D 24 Hour Allergy & Congestion (loratadine and pseudoephedrine) as ordered by your doctor. Read all information given to you. Follow all instructions closely.

  • Take with or without food. Take with food if it causes an upset stomach.
  • Take with a full glass of water.
  • Swallow whole. Do not chew, break, or crush.

What do I do if I miss a dose?

  • If you take Claritin-D 24 Hour Allergy & Congestion (loratadine and pseudoephedrine) on a regular basis, take a missed dose as soon as you think about it.
  • If it is close to the time for your next dose, skip the missed dose and go back to your normal time.
  • Do not take 2 doses at the same time or extra doses.
  • Many times Claritin-D 24 Hour Allergy & Congestion (loratadine and pseudoephedrine) is taken on an as needed basis. Do not take more often than told by the doctor.

What are some side effects that I need to call my doctor about right away?

WARNING/CAUTION: Even though it may be rare, some people may have very bad and sometimes deadly side effects when taking a drug. Tell your doctor or get medical help right away if you have any of the following signs or symptoms that may be related to a very bad side effect:

  • Signs of an allergic reaction, like rash; hives; itching; red, swollen, blistered, or peeling skin with or without fever; wheezing; tightness in the chest or throat; trouble breathing, swallowing, or talking; unusual hoarseness; or swelling of the mouth, face, lips, tongue, or throat.

What are some other side effects of Claritin-D 24 Hour Allergy & Congestion?

All drugs may cause side effects. However, many people have no side effects or only have minor side effects. Call your doctor or get medical help if any of these side effects or any other side effects bother you or do not go away:

  • Dizziness.
  • Feeling nervous and excitable.
  • Not able to sleep.
  • Feeling sleepy.

These are not all of the side effects that may occur. If you have questions about side effects, call your doctor. Call your doctor for medical advice about side effects.

You may report side effects to the FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.

If OVERDOSE is suspected:

If you think there has been an overdose, call your poison control center or get medical care right away. Be ready to tell or show what was taken, how much, and when it happened.

How do I store and/or throw out Claritin-D 24 Hour Allergy & Congestion?

  • Store at room temperature.
  • Protect from light.
  • Store in a dry place. Do not store in a bathroom.
  • Keep all drugs in a safe place. Keep all drugs out of the reach of children and pets.
  • Throw away unused or expired drugs. Do not flush down a toilet or pour down a drain unless you are told to do so. Check with your pharmacist if you have questions about the best way to throw out drugs. There may be drug take-back programs in your area.

Consumer information use

  • If your symptoms or health problems do not get better or if they become worse, call your doctor.
  • Do not share your drugs with others and do not take anyone else’s drugs.
  • Keep a list of all your drugs (prescription, natural products, vitamins, OTC) with you. Give this list to your doctor.
  • Talk with the doctor before starting any new drug, including prescription or OTC, natural products, or vitamins.
  • Some drugs may have another patient information leaflet. Check with your pharmacist. If you have any questions about Claritin-D 24 Hour Allergy & Congestion (loratadine and pseudoephedrine), please talk with your doctor, nurse, pharmacist, or other health care provider.
  • If you think there has been an overdose, call your poison control center or get medical care right away. Be ready to tell or show what was taken, how much, and when it happened.

Further information

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Medical Disclaimer

More about Claritin-D 24 Hour (loratadine / pseudoephedrine)

  • Side Effects
  • During Pregnancy
  • Dosage Information
  • Drug Images
  • Drug Interactions
  • Pricing & Coupons
  • En Español
  • 7 Reviews
  • Drug class: upper respiratory combinations

Consumer resources

  • Claritin-D 24 Hour

Other brands: Loratadine-D 24 Hour, Loratadine-D 12 Hour, Alavert D-12 Hour Allergy and Sinus, Leader Allergy Relief D-24

Professional resources

  • Claritin
  • … +5 more

Related treatment guides

  • Nasal Congestion
  • Allergic Rhinitis

Claritin

How does this medication work? What will it do for me?

Loratadine belongs to the class of medications called second-generation antihistamines, specifically the class known as histamine receptor antagonists. It works by blocking the action of one of the body’s natural chemicals known as histamine. Histamine is responsible for many of the symptoms caused by allergies.

Loratadine is used for the relief of symptoms associated with seasonal allergies, including sneezing, itchy and runny nose, and tearing and redness of the eyes. It is also used for the relief of symptoms associated with allergic skin conditions, including chronic hives and other skin disorders. Loratadine is also used for the relief of symptoms associated with year-round allergies. Loratadine usually starts working within 2 hours and lasts for 24 hours.

This medication may be available under multiple brand names and/or in several different forms. Any specific brand name of this medication may not be available in all of the forms or approved for all of the conditions discussed here. As well, some forms of this medication may not be used for all of the conditions discussed here.

Your doctor may have suggested this medication for conditions other than those listed in these drug information articles. If you have not discussed this with your doctor or are not sure why you are taking this medication, speak to your doctor. Do not stop taking this medication without consulting your doctor.

Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to take this medication if their doctor has not prescribed it.

What form(s) does this medication come in?

Regular tablets (10 mg)
Each white, oval, shallow, deep-scored tablet, with the flash and dish logo above the score and the number 10 below contains loratadine 10 mg. Nonmedicinal ingredients: cornstarch, lactose, and magnesium stearate.

Rapid Dissolve Tongue Tablets (10 mg)
Each white, round, tablet-shaped unit with a debossed “C10” contains micronized loratadine 10 mg. Nonmedicinal ingredients: citric acid, gelatin, mannitol, and mint flavour.

Liquid Capsules (10 mg)
Each oval, transparent, blue gelatin capsule, etched with a “10” logo contains loratadine 10 mg. Nonmedicinal ingredients: triglycerides, mono- and di-glycerides, gelatin, sorbitol sorbitan solution, povidone, glycerin, polysorbate, purified water, and FD&C blue.

Claritin Kids Syrup – Fruit Flavour
Each 1 mL of clear, colourless to light yellow, peach-flavoured syrup contains loratadine 1 mg. Nonmedicinal ingredients: artificial peach flavour, citric acid monohydrate, edetate disodium, glycerin, propylene glycol, purified water, sodium benzoate, and sucrose.

Claritin Kids Syrup – Grape Flavour
Each 1 mL of clear, colorless to light yellow, grape-flavoured syrup contains loratadine 1 mg. Nonmedicinal ingredients: artificial grape flavour, edetate disodium, glycerin, maltitol, monobasic sodium phosphate monohydrate, phosphoric acid, propylene glycol, purified water, sodium benzoate, sorbitol, and sucralose.

How should I use this medication?

Tablets: For adults and children 12 years of age and older, the recommended dose of loratadine is 10 mg once daily. The regular tablets may be taken with or without food. The rapid-dissolving tablets should be taken on an empty stomach. Water or other liquids are not necessary with the rapid-dissolving tablets as they will melt instantly on the tongue.

Capsules: For adults and children 12 years of age and older, the recommended dose of loratadine is 10 mg once daily with water. Syrup: A liquid form of loratadine is available for children 2 years of age and older, as well as adults who are unable to swallow tablets. The recommended dose of loratadine syrup for adults and children over 10 years of age (weighing more than 30 kg) is 10 mL (10 mg) once daily. The recommended dose for children 2 to 9 years of age (weighing 30 kg or less) is 5 mL (5 mg) once daily.

Children between 2 to 12 years of age should not take loratadine for longer than 14 days unless recommended by a doctor. Adults and children over 12 years of age can loratadine for up to 6 months.

Many things can affect the dose of medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the ones listed here, do not change the way that you are taking the medication without consulting your doctor.

It is important to take this medication exactly as suggested by your doctor or pharmacist. If you miss a dose, take it as soon as possible and continue with your regular schedule. If it is almost time for your next dose, skip the missed dose and continue with your regular dosing schedule. Do not take more than one dose in 24 hours. Do not take a double dose to make up for a missed one. If you are not sure what to do after missing a dose, contact your doctor or pharmacist for advice.

Store this medication at room temperature, protect it from light and moisture, and keep it out of the reach of children.

Do not dispose of medications in wastewater (e.g. down the sink or in the toilet) or in household garbage. Ask your pharmacist how to dispose of medications that are no longer needed or have expired.

Who should NOT take this medication?

Do not use this mediction if you are allergic to loratadine or to any of the ingredients of the medication.

What side effects are possible with this medication?

Many medications can cause side effects. A side effect is an unwanted response to a medication when it is taken in normal doses. Side effects can be mild or severe, temporary or permanent. The side effects listed below are not experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.

The following side effects have been reported by at least 1% of people taking this medication. Many of these side effects can be managed, and some may go away on their own over time.

Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.

  • diarrhea
  • drowsiness
  • dry mouth
  • fatigue
  • headache
  • heartburn
  • nausea
  • nervousness or restlessness (especially in children)
  • vomiting

Although most of the side effects listed below don’t happen very often, they could lead to serious problems if you do not seek medical attention.

Stop taking the medication and seek immediate medical attention if any of the following occur:

  • hair loss
  • pounding, fast, or irregular heartbeat
  • seizures
  • signs of liver problems (e.g., dark urine, diarrhea, loss of appetite, nausea, pale stools, skin itching, vomiting, weight loss, yellowing of the skin or whites of the eyes)
  • stomach pain
  • symptoms of a severe allergic reaction such as difficulty breathing, hives, or swelling of the face and throat

Some people may experience side effects other than those listed. Check with your doctor if you notice any symptom that worries you while you are taking this medication.

Are there any other precautions or warnings for this medication?

Before you begin taking a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should take this medication.

Drowsiness: Loratadine usually causes minimal drowsiness when used as directed by your doctor or pharmacist. If you are taking higher-than-recommended doses of loratadine, you may experience drowsiness. Do not drive or operate machinery if you become drowsy while taking this medication.

Liver problems: If you have reduced liver function, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed. People with severely reduced liver function should take a lower dose (5 mg once daily or 10 mg every other day) of this medication.

Pregnancy: The safety of using this medication during pregnancy has not been established. Women who are pregnant should not use this medication. If you become pregnant while taking this medication, contact your doctor immediately.

Breast-feeding: The safety of loratadine has not been established for women who are breast-feeding. Women who are breast-feeding should not take loratadine.

Children: The safety and effectiveness of using this medication have not been established for children younger than 2 years of age. For children between the ages of 2 and 12, do not give this medication for longer than 14 days, unless recommended by a doctor.

What other drugs could interact with this medication?

There may be an interaction between loratadine and any of the following:

  • amiodarone
  • aripiprazole
  • buprenorphine
  • ipratropium
  • methotrimeprazine
  • paraldehyde
  • tiotropium
  • zolpidem

If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:

  • stop taking one of the medications,
  • change one of the medications to another,
  • change how you are taking one or both of the medications, or
  • leave everything as is.

An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.

Medications other than those listed above may interact with this medication. Tell your doctor or prescriber about all prescription, over-the-counter (non-prescription), and herbal medications that you are taking. Also tell them about any supplements you take. Since caffeine, alcohol, the nicotine from cigarettes, or street drugs can affect the action of many medications, you should let your prescriber know if you use them.

All material copyright MediResource Inc. 1996 – 2020. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/drug/getdrug/Claritin

Loratadine

Medically reviewed by Sophia Entringer, PharmD Last updated on Jan 3, 2019.

  • Overview
  • Side Effects
  • Dosage
  • Professional
  • Tips
  • Interactions
  • More

What is loratadine?

Loratadine is an antihistamine that reduces the effects of natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Loratadine is used to treat sneezing, runny nose, watery eyes, hives, skin rash, itching, and other cold or allergy symptoms.

Loratadine is also used to treat skin hives and itching in people with chronic skin reactions.

Important information

You should not take this medication if you are allergic to loratadine or to desloratadine (Clarinex).

Follow all directions on your medicine label and package. Tell each of your healthcare providers about all your medical conditions, allergies, and all medicines you use.

Some chewable dosage forms of loratadine may contain phenylalanine. Talk to your doctor before using these forms of loratadine if you have phenylketonuria (PKU).

Ask a doctor or pharmacist before taking this medicine if you have liver or kidney disease.

Before taking this medicine

You should not take this medicine if you are allergic to loratadine or to desloratadine (Clarinex).

Ask a doctor or pharmacist if it is safe for you to use this medicine if you have other medical conditions, especially:

  • asthma;

  • kidney disease; or

  • liver disease.

Loratadine is not expected to harm an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant.

Loratadine can pass into breast milk, but is considered compatible with breastfeeding. Tell your doctor if you are breast-feeding a baby.

Some forms of loratadine may contain phenylalanine. Talk to your doctor before taking loratadine if you have phenylketonuria (PKU).

How should I take loratadine?

Use loratadine exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. Cold or allergy medicine is usually taken only for a short time until your symptoms clear up.

Do not give this medicine to a child younger than 2 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Loratadine is usually taken once per day. Follow your doctor’s instructions.

Do not crush, chew, or break the regular tablet. Swallow the pill whole.

Measure liquid medicine with the dosing syringe provided, or with a special dose-measuring spoon or medicine cup. If you do not have a dose-measuring device, ask your pharmacist for one.

The chewable tablet must be chewed before you swallow it.

To take the orally disintegrating tablet (Claritin RediTab, Alavert):

  • Keep the tablet in its blister pack until you are ready to take it. Open the package and peel back the foil. Do not push a tablet through the foil or you may damage the tablet.

  • Use dry hands to remove the tablet and place it in your mouth.

  • Do not swallow the tablet whole. Allow it to dissolve in your mouth without chewing. If desired, you may drink liquid to help swallow the dissolved tablet.

Call your doctor if your symptoms do not improve, or if they get worse.

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

Take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

Overdose symptoms may include headache, drowsiness, and fast or pounding heartbeat.

What should I avoid while taking loratadine?

Follow your doctor’s instructions about any restrictions on food, beverages, or activity.

Loratadine side effects

Get emergency medical help if you have signs of an allergic reaction to loratadine: hives; difficult breathing; swelling of your face, lips, tongue, or throat.

Stop using loratadine and call your doctor at once if you have:

  • fast or uneven heart rate;

  • severe headache; or

  • a light-headed feeling, like you might pass out;

Common loratadine side effects may include:

  • headache;

  • feeling tired or drowsy;

  • stomach pain, vomiting;

  • dry mouth; or

  • feeling nervous or hyperactive.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Loratadine dosing information

Usual Adult Dose of Loratadine for Allergic Rhinitis:

10 mg orally once a day

Usual Adult Dose for Urticaria:

10 mg orally once a day

Usual Pediatric Dose for Allergic Rhinitis:

2 to 5 years: 5 mg orally once a day (syrup)
6 years or older: 10 mg orally once a day (tablets, capsule, and disintegrating tablets)

Usual Pediatric Dose for Urticaria:

2 to 5 years: 5 mg orally once a day (syrup)
6 years or older: 10 mg orally once a day (tablets, capsule, and disintegrating tablets)

What other drugs will affect loratadine?

Other drugs may interact with loratadine, including prescription and over-the-counter medicines, vitamins, and herbal products. Tell each of your health care providers about all medicines you use now and any medicine you start or stop using.

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use loratadine only for the indication prescribed.

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Copyright 1996-2020 Cerner Multum, Inc. Version: 9.02.

Related questions

  • Can you take 10mg of loratadine twice a day?

Medical Disclaimer

More about loratadine

  • Side Effects
  • During Pregnancy or Breastfeeding
  • Dosage Information
  • Patient Tips
  • Drug Images
  • Drug Interactions
  • Compare Alternatives
  • Support Group
  • Pricing & Coupons
  • En Español
  • 80 Reviews
  • Drug class: antihistamines
  • Loratadine Capsules and Tablets
  • Loratadine Chewable Tablets
  • Loratadine Orally Disintegrating Tablets
  • Loratadine Liquid

Other brands: Claritin, Alavert, Claritin Reditabs, Children’s Claritin Allergy

  • Loratadine (AHFS Monograph)
  • … +3 more
  • Allergic Rhinitis
  • Physical Urticaria
  • Allergies
  • Urticaria
  • Allergic Reactions

Loratadine tablets

What is this medicine?

LORATADINE (lor AT a deen) is an antihistamine. It helps to relieve sneezing, runny nose, and itchy, watery eyes. This medicine is used to treat the symptoms of allergies. It is also used to treat itchy skin rash and hives.

This medicine may be used for other purposes; ask your health care provider or pharmacist if you have questions.

COMMON BRAND NAME(S): Alavert, Allergy Relief, Claritin, Claritin Hives Relief, Clear-Atadine, QlearQuil All Day & All Night Allergy Relief, Tavist ND

What should I tell my health care provider before I take this medicine?

They need to know if you have any of these conditions:

  • asthma

  • kidney disease

  • liver disease

  • an unusual or allergic reaction to loratadine, other antihistamines, other medicines, foods, dyes, or preservatives

  • pregnant or trying to get pregnant

  • breast-feeding

How should I use this medicine?

Take this medicine by mouth with a glass of water. Follow the directions on the label. You may take this medicine with food or on an empty stomach. Take your medicine at regular intervals. Do not take your medicine more often than directed.

Talk to your pediatrician regarding the use of this medicine in children. While this medicine may be used in children as young as 6 years for selected conditions, precautions do apply.

Overdosage: If you think you have taken too much of this medicine contact a poison control center or emergency room at once.

NOTE: This medicine is only for you. Do not share this medicine with others.

What if I miss a dose?

If you miss a dose, take it as soon as you can. If it is almost time for your next dose, take only that dose. Do not take double or extra doses.

What may interact with this medicine?

  • other medicines for colds or allergies

This list may not describe all possible interactions. Give your health care provider a list of all the medicines, herbs, non-prescription drugs, or dietary supplements you use. Also tell them if you smoke, drink alcohol, or use illegal drugs. Some items may interact with your medicine.

What should I watch for while using this medicine?

Tell your doctor or healthcare professional if your symptoms do not start to get better or if they get worse.

Your mouth may get dry. Chewing sugarless gum or sucking hard candy, and drinking plenty of water may help. Contact your doctor if the problem does not go away or is severe.

You may get drowsy or dizzy. Do not drive, use machinery, or do anything that needs mental alertness until you know how this medicine affects you. Do not stand or sit up quickly, especially if you are an older patient. This reduces the risk of dizzy or fainting spells.

What side effects may I notice from receiving this medicine?

Side effects that you should report to your doctor or health care professional as soon as possible:

  • allergic reactions like skin rash, itching or hives, swelling of the face, lips, or tongue

  • breathing problems

  • unusually restless or nervous

Side effects that usually do not require medical attention (report to your doctor or health care professional if they continue or are bothersome):

  • drowsiness

  • dry or irritated mouth or throat

  • headache

This list may not describe all possible side effects. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Where should I keep my medicine?

Keep out of the reach of children.

Store at room temperature between 2 and 30 degrees C (36 and 86 degrees F). Protect from moisture. Throw away any unused medicine after the expiration date.

NOTE: This sheet is a summary. It may not cover all possible information. If you have questions about this medicine, talk to your doctor, pharmacist, or health care provider.

Share Facebook Twitter LinkedIn Email Get useful, helpful and relevant health + wellness information enews

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

Medical Editor: John P. Cunha, DO, FACOEP

Last reviewed on RxList 01/07/2019

Claritin (loratadine) is an antihistamine used to treat allergy symptoms. Claritin blocks the action of histamine, a substance in the body that initiates allergic symptoms like itching, sneezing, runny nose, and allergic skin rashes. Claritin is available as a generic drug. Common side effects of Claritin include:

Tell your doctor if you experience serious side effects of Claritin including fast or uneven heart rate, feeling like you might pass out, jaundice (yellowing of your skin or eyes), or seizures (convulsions).

Claritin is available as a 10 mg tablet, a 5 or 10 mg rapidly-disintegrating tablet, a 10 mg chewable tablet, and a syrup (5 mg per 5 ml). Claritin is taken once a day. Drug interactions may occur with certain antibiotics, antifungal medications, and acid-reducing drugs. Warnings may apply to individuals who have asthma, kidney disease, or liver disease. People who have phenylketonuria (PKU) should avoid certain brands of orally disintegrating tablets that may contain aspartame. Claritin is generally avoided during pregnancy and nursing. Pregnant women may take Claritin only if it is clearly needed. Nursing mothers should consult their doctor before breastfeeding. Claritin should not be used in children younger than 6 years of age unless directed by a doctor. Chewable tablets should not be used in children younger than 2 years of age unless directed by a pediatric doctor.

Our Claritin Side Effects Drug Center provides a comprehensive view of available drug information on the potential side effects when taking this medication.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Loratadine for allergy symptoms

This leaflet is about the use of loratadine to reduce the symptoms of allergy, such as in hay fever, urticaria (itchy rash) or pruritis (itchy skin).

This leaflet has been written for parents and carers about how to use this medicine in children. Our information sometimes differs from that provided by the manufacturers, because their information is usually aimed at adult patients. Please read this leaflet carefully. Keep it somewhere safe so that you can read it again.

Name of drug

Loratadine
Common brands: Clarityn Allergy® or Clarityn Rapide Allergy®.

Why is it important for my child to take this medicine?

Loratadine is a medicine known as an antihistamine. When the body comes into contact with something it is allergic to, such as pollen, animal hair or fur, house dust or insect bites,
it produces a chemical called histamine. This causes itchy, watery eyes, running or blocked nose, sneezing and rashes. Loratadine blocks the effects of histamine
and so reduces these symptoms.

Most children only need to take an antihistamine for a short while when they have symptoms of allergy.

What is loratadine available as?

  • Tablets: 10 mg
  • Liquid medicine: 5 mg in 5 mL

When should I give loratadine?

In some children, loratadine is used only when it is needed (e.g. when they are exposed to a trigger such as animal hair). In other children, it is used regularly (e.g. for hay fever during spring or summer). Loratadine should be stopped once it is no longer needed.

  • Loratadine is usually given once each day. This is usually in the morning but can depend on the timing of the symptoms and whether the medication has any sedating effect on the individual.
  • Your doctor may have told you to give loratadine when your child’s symptoms are usually worse e.g. give in the morning if symptoms are worse in the day or in the evening if symptoms are worse then. You should follow your doctor’s instructions on when to give loratadine.

Give the medicine at about the same time(s) each day so that this becomes part of your child’s daily routine, which will help you to remember.

How much should I give?

Your doctor will work out the amount of loratadine (the dose) that is right for your child. The dose will be shown on the medicine label if you have been given a prescription.

If you have bought your medicine over the counter, then please follow the instructions on the package carefully. If you are not sure how much to give, then contact your pharmacist or doctor.

It is important that you follow your doctor’s instructions about how much to give.

How should I give it?

Tablets should be swallowed with a glass of water, milk or juice. Your child should not chew the tablet.

Liquid medicine: Measure out the right amount using a medicine spoon or oral syringe. You can get these from your pharmacist. Do not use a kitchen teaspoon as it will not give the right amount.

When should the medicine start working?

Loratadine usually starts to work straight away. If your child has been in contact with something they are allergic to and has symptoms, the symptoms should go away within 30 to
60 minutes, but if the medicine is being used to prevent an allergic reaction you may not see much difference in your child.

What if my child is sick (vomits)?

  • If your child is sick less than 30 minutes after having a dose of loratadine, give them the same dose again.
  • If your child is sick more than 30 minutes after having a dose of loratadine, you do not need to give them another dose. Wait until the next normal dose.

If your child is sick again, seek advice from your GP, pharmacist or hospital. They will decide what to do based on your child’s condition and the specific medicine involved.

What if I forget to give it?

If you normally give it once a day in the morning

  • Give the missed dose when you remember during the day, as long as this is at least 12 hours before the next dose is due.

What if I give too much?

You are unlikely to do harm if you give an extra dose of loratadine by mistake. If you are concerned that you may have given too much, contact your doctor or local NHS services (111 in England and Scotland; 0845 4647 in Wales). Have the medicine or packaging with you if you telephone for advice.

Are there any possible side-effects?

We use medicines to make our children better, but sometimes they have other effects that we don’t want (side-effects).

Side-effects you need to know about

Your child is unlikely to get side-effects with loratadine. If the following side-effects do occur, they are usually mild and wear off after a few days. If they are still a problem after a week, consult your doctor.

  • Your child may be drowsy (feel sleepy) for a few hours after each dose.
  • Your child may get a headache, feel dizzy or lightheaded, or they may feel restless or agitated.
  • They may have a dry mouth. Eating citrus fruits (e.g. oranges) and taking sips of water may help.
  • Their eyesight (vision) may seem blurred.
  • Your child may have an upset tummy (stomach ache).

There may, sometimes, be other side-effects that are not listed above. If you notice anything unusual and are concerned, contact your doctor. You can report any suspected side-effects to a UK safety scheme at www.mhra.gov.uk/yellowcard.
More information on side-effects can be found in the following leaflet www.medicinesforchildren.org.uk/side-effects-childrens-medicines

Can other medicines be given at the same time as loratadine?

  • You can give your child medicines that contain paracetamol or ibuprofen, unless your doctor has told you not to.
  • Loratadine should not be taken with some medicines that you get on prescription. Tell your doctor and pharmacist about any other medicines your child is taking before giving loratadine.
  • Check with your doctor or pharmacist before giving any other medicines to your child. This includes herbal or complementary medicines.

Is there anything else I need to know about this medicine?

  • Loratadine can affect the ability to do skilled tasks such as riding a bicycle, playing sports and driving. Your child should take care when doing tasks that require coordination, due to potential drowsiness, until they get used to the medicine.

    If your child has epilepsy, check with your doctor before you give them loratadine as it may increase the chance of your child having a seizure (fit).

General advice about medicines

  • Try to give medicines at about the same times each day, to help you remember.
  • If you are not sure a medicine is working, contact your doctor but continue to give the medicine as usual in the meantime. Do not give extra doses, as you may do harm.
  • Only give this medicine to your child. Never give it to anyone else, even if their condition appears to be the same, as this could do harm.
  • If you think someone else may have taken the medicine by accident, contact your doctor for advice.
  • Make sure that you always have enough medicine. Order a new prescription at least 2 weeks before you will run out.
  • Make sure that the medicine you have at home has not reached the ‘best before’ or ‘use by’ date on the packaging. Give old medicines to your pharmacist to dispose of.

Where should I keep this medicine?

  • Keep the medicine in a cupbord, away from heat and direct sunlight. It does not need to be kept in the fridge.
  • Make sure that children cannot see or reach the medicine.
  • Keep the medicine in the container it came in.

Who to contact for more information

Your child’s doctor, pharmacist or nurse will be able to give you more information about loratadine and about other medicines used to treat allergy with sneezing, wheezing or itching.

Is it safe to take more than 10 mg of Claritin a day?

It’s interesting to me that you should ask this, as I asked my many different doctors the exact same question. I suffer from pruritus, or rather, itching. Severe, relentless, full body itching. Years ago when I 1st started with this problem, I would take a 10 mg tablet a day. Then it got worse so I upped the dosage. By the time I stopped taking Claritin, I was up to 80 mgs a day, along with whatever other pills I had on hand. This is years worth, btw, at least 7 years. Every time I saw any one of my doctors, they would tell me, (yell at me) that I can’t be doing that. To which I would ask them, then what can I take? No answers. I’m talking about many different doctors, they would just shake their head and remind me that I can’t do that.
I am no longer taking Claritin, but I would in a heartbeat if I could. I discovered that the long term high dose was giving me bladder problems/infections. So I stopped. But that was the only reason that I did. I read everything I could online and no where could I find what would happen if you take as high of a dose as I was. And in my mind, if the only things the doctors would say is “you can’t be doing that!” and never did they offer a better solution, then I was going to do it. It works better than all the crap I take now.
I take 100 mgs of Hydroxyzine, 50 to 75 mgs Benedryl, 2 tablets of Pepcid, 2 tablets of Lorazepam, each day. Several times a day. This does make me very tired. It screws up my whole day, actually its the itching that screws me up. But I take this stuff at least 3 times a day. My mouth is all but glued shut, things happen in slow motion and I feel like I’m in the twilight zone. I lose more days than not because of this. I’m not having any more bladder problems which I am glad about, but the Claritin gave me none of these side affects and it toned down my itching.
I am currently at my wits end over this subject and am clueless to know what to do.
If you ask me, it is perfectly safe to take more than 10 mg a day. But I’m not your doctor, I have no idea what other medications you take and why you take this at all to begin with. So please put this in proper context.
Good luck!

How Many Times A Day Can You Take Claritin (Loratadine)?

Claritin (loratadine) is a second-generation antihistamine and is most commonly dosed as 10 mg once daily (every 24 hours). However, it is also available in 5 mg dosage forms, which can be taken twice daily (every 12 hours).

So, overall, any Claritin product that is 10 mg should only be taken once a day. Any product that is 5 mg can be taken twice a day. The only exception to this is for adolescents between 2 and 6 years old. For this age group, 5 mg is the maximum daily dose and it should only be taken once daily (every 24 hours).

Claritin (Loratadine) Dosing Based On Age

  • Ages 2 to 6: 5mg once every 24 hours.
  • Ages 6 and over (including adults): 10mg once every 24 hours OR 5mg every 12 hours.

Below are the list of Claritin products and their indicated doses for ages 6 and older:

  • Claritin 10mg tablets (One tablet every 24 hours)
  • Claritin 5mg RediTabs (One tablet every 12 hours or 2 tablets every 24 hours)
  • Claritin 10mg RediTabs (One tablet every 24 hours)
  • Claritin-D 12 Hour (One tablet every 12 hours)
  • Claritin-D 24 Hour (One tablet every 24 hours)
  • Claritin Chewables 5mg (One tablet every 12 hours or two tablets every 24 hours)
  • Claritin Syrup (Two teaspoons every 24 hours)

Additional Information

If you feel Claritin isn’t working for a full 24 hours, it isn’t recommended to increase the dose over 10 mg without first consulting with your doctor. There have been some studies that report doses over 10 mg are safe, but there isn’t enough data to justify higher doses.

A better option would be to add a different class of medication on top of your daily Claritin for best allergy control. Options include:

  • Nasal corticosteroids (e.g. Flonase, Nasacort)
  • Mast cell stabilizer (e.g. Cromolyn nasal spray)

Both of the above options can help better control your allergy symptoms.

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He’s answered thousands of medication and pharmacy-related questions and he’s ready to answer yours! [email protected] Office: 716-389-3076

About the author

Leave a Reply

Your email address will not be published. Required fields are marked *